Editor—We report a case of sinus bradycardia after a single dose of i.v. dexamethasone for postoperative nausea and vomiting (PONV) prophylaxis during anaesthesia induction.

A 51-yr-old woman, ASA II, undergoing elective spine surgery due to a protruding intervertebral disk was brought to the anaesthesia induction room. She had mild arterial hypertension and non-active rheumatoid arthritis for which she received no therapy. She reported allergies to nickel and formaldehyde. Her BMI was 35 and she was a non-smoker with a history of PONV after discectomy in the past. Monitoring of the patient included ECG, non-invasive arterial pressure, and pulse oximetry. Her vital signs were: heart rate 80–85 beats min−1, arterial pressure 170/90 mm Hg, forumla 95% on breathing room air. An i.v. line was inserted and infusion with Ringer's lactate 500 ml was initiated.

Owing to the high risk of PONV,1 a prophylactic dose of i.v. dexamethasone 4 mg was given at anaesthesia induction. One minute later, the patient's heart rate decreased to 40 beats min−1 and she felt drowsy. No dose of benzodiazepine or opioid had been given at this point. I.V. atropine 0.5 mg resulted in no change in heart rate. A second dose of i.v. atropine 0.5 mg was given 5 min later. The heart rate slowly increased to 80–85 beats min−1. Anaesthesia was induced with i.v. fentanyl 0.15 mg, propofol 2 mg kg−1, and rocuronium 0.6 mg kg−1 and the trachea was intubated. Anaesthesia was maintained with a combination of the volatile anesthetic sevoflurane and intermittent doses of i.v. fentanyl 0.05–0.1 mg. No clinically relevant changes in heart rate or arterial pressure beyond the 20% range of the initial values were observed. The course of anaesthesia, operation, and the following recovery were uneventful. Echocardiography examination on the first postoperative day showed no cardiac abnormality. The patient was discharged in good general condition.

The present report might be the first case to draw attention to potentially serious side-effects of a single-dose of i.v. dexamethasone. Dexamethasone has been routinely used for prophylaxis and treatment of PONV2 and the quantitative systematic review of Henzi and colleagues3 showed that a single application did not seem to provoke any of the known side-effects of corticoids. These include cardiac arrhythmias47 and even sudden death.8,9 The authors of the cited review point out, however, that they ‘still do not know if a single bolus dose of dexamethasone 8 or 10 mg is safe in patients at risk of corticosteroid-related adverse effects’.3

As described in the literature, most of the patients experiencing complications after i.v. application of glucocorticoids were either adults with autoimmune and rheumatic diseases or premature infants. Our patient had a history of rheumatoid disease. Furthermore, some authors suggest that high-dose methylprednisolone may be contraindicated in patients with known heart disease.7 There are no data confirming whether this suggestion relates to the use of dexamethasone.

The preservatives used in the drug preparation might also be a contributing factor.10 Our patient reported allergic reaction to formaldehyde. Although cross-reactivity between formaldehyde and preservative substances cannot be excluded, our patient showed no symptoms of anaphylactic reaction.

Undoubtedly, serious side-effects of dexamethasone are rare. Our case shows, however, that the possibility of serious side-effects after a low dose of dexamethasone still exists and that these side-effects can occur in the anaesthetic practice. Avoiding rapid bolus application in patients with known risk factors and continuous monitoring can help with timely recognition and treatment of the adverse cardiovascular side-effects that may follow after i.v. application of dexamethasone.

Declaration of interest

None declared.

References

1
Rüsch
D
Eberhart
LHJ
Wallenborn
J
Kranke
P
Nausea and vomiting after surgery under general anesthesia
Dtsch Arztebl Int
 , 
2010
, vol. 
107
 (pg. 
733
-
41
)
2
Apfel
CC
Korttila
K
Abdalla
M
, et al.  . 
IMPACT Investigators
A factorial trial of six interventions for the prevention of postoperative nausea and vomiting
N Engl J Med
 , 
2004
, vol. 
350
 (pg. 
2441
-
51
)
3
Henzi
I
Walder
B
Tramèr
MR
Dexamethasone for the prevention of postoperative nausea and vomiting: a quantitative systematic review
Anesth Analg
 , 
2000
, vol. 
90
 (pg. 
186
-
94
)
4
Schmidt
GB
Meier
MA
Sadove
MS
Sudden appearance of cardiac arrhythmias after dexamethasone
J Am Med Assoc
 , 
1972
, vol. 
221
 (pg. 
1402
-
4
)
5
Moses
RE
McCormick
A
Nickey
W
Fatal arrhythmia after pulse methylprednisolone therapy
Ann Intern Med
 , 
1981
, vol. 
95
 (pg. 
781
-
2
)
6
Barry
M
The use of high-dose pulse methylprednisolone in rheumatoid arthritis. Unproved therapy
Arch Intern Med
 , 
1985
, vol. 
145
 (pg. 
1483
-
4
)
7
Tvede
N
Nielsen
LP
Andersen
V
Bradycardia after high-dose intravenous methylprednisolone therapy
Scand J Rheumatol
 , 
1986
, vol. 
15
 (pg. 
302
-
4
)
8
Gardiner
PV
Griffiths
ID
Sudden death after treatment with pulsed methylprednisolone
Br Med J
 , 
1990
, vol. 
300
 pg. 
125
 
9
Bocanegra
TS
Castañeda
MO
Espinoza
LR
Vasey
FB
Germain
BF
Sudden death after methylprednisolone pulse therapy
Ann Intern Med
 , 
1981
, vol. 
95
 pg. 
122
 
10
Puntis
JWL
Morgan
MEI
Durbin
GM
Dexamethasone-induced bradycardia
Lancet
 , 
1988
, vol. 
2
 pg. 
1372
 

Comments

0 Comments